DELIVERING HEALTH INFORMATION
YOU CAN TRUST SINCE 1989
Join the enews community - Terms
MEMBER
MENU
Filter by Categories
Blog
General
Lifestyle

Antidepressants can cause fatal heart problems in arthritis patients

Reading time: 1 minute

Anti-histamine drugs and antidepressants can cause life-threatening heart problems in people with auto-immune health problems such as lupus and rheumatoid arthritis.

The drugs can cause serious arrhythmia (irregular heart beat) that can be fatal, say researchers from the SUNY Downstate Medical Centre.

Symptoms can include palpitations and fainting before the patient dies suddenly. People at risk include those with an auto-immune disorder, such as lupus, Sjogren’s syndrome, connective tissue diseases, polymyositis, sclerosis and rheumatoid arthritis.

Those who are taking an anti-histamine or antidepressant should be warned of the risks of arrhythmia-which will display as Long QT syndrome or QT interval prolongation on an ECG (electrocardiogram) reading-and have regular and routine ECG screening.

(Source: Circulation, 2015; doi: 10.1161/CIRCULATIONAHA.115.009800)

What do you think? Start a conversation over on the... WDDTY Community

  • Recent Posts

  • Copyright © 1989 - 2024 WDDTY
    Publishing Registered Office Address: Hill Place House, 55a High Street Wimbledon, London SW19 5BA
    Skip to content